There are some developments to report. They may have nothing to do with Ibrutinib, Then again, maybe they do. Probably there is no way to tell.
Even before starting on this miracle drug (and I still consider it to be that), I was experiencing sharp pains in my shoulders, sometimes while doing nothing more strenuous than lying in bed. I was also experiencing the tiniest loss of feeling at the tip of one of my big toes.
I could conjure-up reasons for each: a worn-out shoulder joint from throwing too many pitches as a wannabe baseball player in high school and veteran Wiffle ball pitcher into my 60s; a bit of frostbite on the toe on a wickedly cold winter day's skiing in the 1980s.
But in the past month or two both got inexorably worse.
A general physical exam---a blood test as part of a regular physical checkup---revealed a touch of "arthritis factor." [Update 24 April: the arthritis specialist said today the blood test results re. arthritis factor are within normal range. "You don't have arthritis," he said. "Go home." False alarm. Apparently my "family practitioner" misinterpreted the blood test results.] More troubling, the loss of feeling in the toe was ever-so-gradually intensifying, spreading to the pad on the foot just behind the toes and now in both feet.
Folks in the CLL community talk of "neuropathy," a kind of nerve damage caused by conventional chemotherapy, and it typically begins in those spots. But from what I read, it usually appears pretty promptly after the chemo is administered, even after just one or two sessions. I don't see anything in the literature about it showing up two years after conventional chemotherapy.
So here's the mystery: is it a belated arrival of neuropathy after chemo? Or can it be attributed to the Ibrutinib? There is no way for me to know, but I am inclined to think it is the former. I would prefer to believe that, anyway.
One last bit of medical news: a tear of the medial meniscus of my right knee. In other words the natural cushion in my right knee got a bit shredded. How? No idea. The orthopedic surgeon says it is not unusual for people "my age"---thanks, Doc---to experience this from no obvious cause: no glorious twist in a tennis tournament, no sliding into second base, no hit from a 300-lb. lineman as I unloaded a touchdown pass; just old, brittle joints. Did Ibrutinib exacerbate the "brittling" of the joint? Probably not, but other "Ibrutinib lab rats" might want to be watchful.
Surgery later this week. I have to go off Ibrutinib for seven days before the surgery and seven days after. I wish that were not required, but it will be interesting to see if the CLL resurges in the absence of Ibrutinib. Wish me luck. [Update 25 April: It went fine. It feels much improved already, and no pain from the surgery.)